Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 382, NWS Goodland, KS

August 18, 2018Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 18, 2018, 3:44 PM MDT for Wallace County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2018, 3:44 PM MDT (21:44 UTC)
Expired
Aug 18, 2018, 4:30 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:13 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 18, 2:13 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
213 PM MDT Sat Aug 18 2018

.SHORT TERM...(This evening through Sunday)
Issued at 106 PM MDT Sat Aug 18 2018

Latest upper air and satellite data show an upper level trough
over Eastern Colorado. At the surface a cold front was moving
east ahead of the upper level feature. East of the cold front was
a stationary surface trough. A line of storms has been moving
east since late morning from Central Colorado. Over the last hour
or so storms have begun developing along the cold front and more
recently along the surface trough, well ahead of the line of storm
activity. Meanwhile over Northwest Kansas isolated to scattered
storm development has been ongoing along a weak low level jet
nose.

For the rest of the afternoon the line of storms will continue to
move east, with storm activity increasing. Isolated activity ahead
of the main line will either dissipate as it moves off the surface
trough or eventually merge with the approaching line.

This evening the storm activity will continue to expand in
coverage as it moves eastward at around 20 MPH. Any severe threat
will diminish as the storms cross the CO border. After midnight
the storms will slow as the short wave trough deepens over the
eastern half of the forecast area. This will lead to higher
rainfall amounts.

Sunday morning storm activity will continue to slowly move east,
exiting Norton and Graham counties in the early afternoon.
Meanwhile wrap-around rainfall may move into the forecast area
from the northwest. Despite the rather high rainfall chances am
not very confident this will occur; or rather that if any rainfall
does occur have low confidence that the amounts will be above a
tenth of an inch. The stronger lift will be over Central
Nebraska, which is closer to what will be the center of the closed
low. Am thinking the forecast area will be too far south to
benefit from any meaningful rainfall on the backside of the
closed low as it moves east. The cold front that will move through
tonight will allow highs to be well below normal.

Threats: Hail up to ping-pong ball size and wind gusts of 60 MPH
will be the primary threats, with increasing confidence toward
Southeast CO of those threats occurring where there has been
little to no cloud cover. Storm arrival may have slowed slightly
from what was anticipated earlier, but in general still looks on
track. The severe threat should end by 8 PM MT.  Widespread heavy
rainfall is expected as the line of storms moves across the
forecast area. Confidence of flash flooding occurring is not high
enough to warrant a watch at this time. No severe weather is
expected Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 140 PM MDT Sat Aug 18 2018

There is reasonable confidence in the model solutions through the
middle of next week with models beginning to diverge beyond
Wednesday as a series of disturbances move across the Rocky
Mountain west and emerge east of the Rockies over the central and
northern High Plains regions.

Sunday night the upper low over central Nebraska moves into the
area between Omaha and Kansas City by Monday morning. The
extended period of precipitation through the weekend across the
central High Plains region will come to an end at that time.
Conditions will dry out on Monday through Tuesday and cooler
temperatures with highs in the 70s and lows in the 50s will begin
to increase gradually again as high pressure builds into the
region. Temperatures late in the week will place highs well into
the 80s and lows in the upper 50s to middle 60s.

A short wave trough embedded in the amplifying northwest flow
aloft will bring a chance of thunderstorms to the region Tuesday
night. A larger scale trough moves across the Rockies flattening
the ridge and moving east of the Rockies and across the High
Plains Thursday afternoon and night, which could be the next best
chance of precipitation across the region. However, model
solutions are still currently favoring a move open wave which
could keep a more progressive solution in place and limit
precipitation through the latter part of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1146 AM MDT Sat Aug 18 2018

VFR to MVFR conditions forecast for the TAFs. Main focus is timing
the line of storms that will move from west to east this afternoon
and through the night. Any severe threat will decline as storms
cross the CO border. There will likely be reductions in
visibility due to the moderate to heavy rainfall. Unclear how long
the rain will last once it begins. Current data indicates cloud
bases will lower as the line moves through. The cloud deck may end
up being in the IFR range instead of MVFR. Both sites should be
rain free by 15z, but another round of rain may move in from the
north in the early afternoon Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Aug 18, 8:46 AM MDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
846 AM MDT Sat Aug 18 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191500-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
846 AM MDT Sat Aug 18 2018 /946 AM CDT Sat Aug 18 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A line of strong to severe thunderstorms will enter western Yuma, Kit
Carson, and Cheyenne counties between 3 and 4 PM MDT. Storm coverage
will increase in coverage as the line moves east. The threat for
severe weather will decline east of the Colorado border, but increase
toward Southeast Colorado. Large hail up to 1.5 inches and wind gusts
up to 60 MPH may occur with the strongest storms. Severe weather will
end by 8 PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening. Any
storm reports by phone or through social media are greatly
appreciated.

JTL

In the hours before

Special weather statement, Aug 18, 3:12 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
312 PM MDT SAT AUG 18 2018

COZ092-182130-
Cheyenne County CO-
312 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 330 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Weskan, or 11 miles northeast of Cheyenne Wells, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arapahoe.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3875 10222 3893 10233 3905 10218 3905 10209
      3900 10204 3883 10204
TIME...MOT...LOC 2111Z 230DEG 7KT 3891 10216

024
Special weather statement, Aug 18, 3:13 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
313 PM MDT SAT AUG 18 2018

COZ090-091-182130-
Kit Carson County CO-Yuma County CO-
313 PM MDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 330 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Bonny Reservoir, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central Yuma
and north central Kit Carson Counties.

This includes Highway 385 between mile markers 205 and 210, and near
mile marker 212.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3941 10250 3955 10266 3979 10240 3958 10218
TIME...MOT...LOC 2113Z 230DEG 7KT 3957 10248

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:42 PM MDTSevere Thunderstorm WarningGLDWallace48 min
Aug 18, 3:04 PM MDTSevere Thunderstorm WarningGLDWallace41 min
Aug 18, 3:12 PM MDTSpecial Weather StatementGLDWallace18 min
Aug 18, 3:55 PM MDTSpecial Weather StatementGLDWallace20 min
Aug 18, 4:01 PM MDTSevere Thunderstorm WarningGLDGreeley44 min
Aug 18, 4:08 PM MDTSpecial Weather StatementGLDWichita22 min
Aug 18, 4:43 PM MDTSevere Thunderstorm WarningGLDGreeley47 min
Aug 18, 5:12 PM MDTTornado WarningGLDGreeley33 min
Aug 18, 5:18 PM MDTSpecial Weather StatementGLDWichita12 min
Aug 18, 5:24 PM MDTSevere Thunderstorm WarningGLDGreeley51 min
Aug 18, 5:42 PM MDTTornado WarningGLDGreeley33 min
Aug 18, 3:13 PM MDTSpecial Weather StatementGLDKit Carson17 min
Aug 18, 3:23 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma52 min
Aug 18, 4:04 PM MDTSpecial Weather StatementGLDYuma26 min
Aug 18, 4:14 PM MDTSpecial Weather StatementGLDKit Carson16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.